View Single Post
  #1  
Old 04-13-2009, 03:38 PM
Christine's Avatar
Christine Christine is offline
Admin
 
Join Date: Jan 2006
Posts: 85,693
Christine is a MBB VIPChristine is a MBB VIPChristine is a MBB VIPChristine is a MBB VIPChristine is a MBB VIPChristine is a MBB VIPChristine is a MBB VIPChristine is a MBB VIPChristine is a MBB VIPChristine is a MBB VIPChristine is a MBB VIP
Default Accidental EpiPen injections becoming more common

Self-administered shots of epinephrine can halt a life-threatening allergic reaction, but accidental injection appears to be a growing problem, according to a new study.

In a review of case reports from the past 20 years, researchers found that the number of accidental jabs with epinephrine autoinjectors seems to have risen over time. Of the 69 reported cases they found, more than two thirds occurred in the past six years.
The actual rate of accidental injections is unknown, but the available data suggests that the problem is becoming more common, the researchers report in the Annals of Allergy, Asthma and Immunology.
Autoinjectors filled with epinephrine, such as the EpiPen, are used to treat anaphylaxis, a potentially life-threatening allergic reaction marked by hives, swelling, difficulty breathing and a drop in blood pressure.
Epinephrine, also known as adrenaline, works by relaxing the muscles of the airways and constricting the blood vessels -- buying people time to get to the emergency room for treatment.
In the current study, researchers led by Dr. F. Estelle Simons, of the University of Manitoba in Canada, reviewed 26 reports on accidental autoinjector shots published in medical journals over the past two decades.
They found that most accidents occurred when patients, or someone trying to help them, mistakenly jabbed themselves in a finger. The autoinjections must be given in the thigh to be safe and effective.
About 94 percent of the unintended injections were located in the thumb or finger. In about 10 percent of cases, the victim was a healthcare worker who was accidentally jabbed while showing a patient how to use the autoinjector.
In most cases, the researchers found, victims' symptoms were not serious -- with temporary nerve problems, like numbness and "pins and needles" sensations, being among the common side effects. There were also a few cases of elevated heart rate and heart palpitations.
None of the reports contained information on what happened to the anaphylaxis victim who failed to get an appropriate injection.
According to Simons' team, the findings highlight the importance of teaching patients how to properly use epinephrine autoinjectors. Improvements in autoinjector design, they add, could also help lower the risk of accidental injection.
__________________
Don't get so busy making a living that you forget to make a life.
Reply With Quote